Fractal dimension and b value of the aftershock sequence of the 2008 M S 8.0 Wenchuan earthquake
Hao-Yu Wu (),
Hong-Fu Liu,
Wei-Jin Xu and
Xia Wang
Additional contact information
Hao-Yu Wu: Taiyuan University of Technology
Hong-Fu Liu: Taiyuan University of Technology
Wei-Jin Xu: China Seismological Bureau
Xia Wang: Earthquake Administration of Shanxi Province
Natural Hazards: Journal of the International Society for the Prevention and Mitigation of Natural Hazards, 2017, vol. 88, issue 1, No 14, 315-325
Abstract:
Abstract This study analyzed the seismicity of aftershock events recorded around the earthquake fault area following the 2008 Ms 8.0 Wenchuan earthquake (China). We calculated the fractal dimension (D) and b value of the Gutenberg–Richter law for the aftershocks that occurred within one year of the original earthquake. The results showed that the D values of the earthquake fault ruptures reflected the complexities of the fault structures, and that higher D values were obtained for areas with larger fault slip and larger coseismic ground displacement. The b values for the Wenchuan aftershock sequence were relatively small, which indicated that the larger stress changes occurred in the area of the earthquake faults. Generally, b values are associated with the rupture mechanism of earthquake faults. Here, lower b values were correlated with those regions where thrust ruptures occurred and higher b values were found for those areas with strike-slip ruptures. More importantly, medium- and large-sized aftershocks appeared to occur primarily within areas with small D and b values. A positive correlation between b and D was established from the aftershock sequence, which is described by the relation D = 2b.
Keywords: Wenchuan earthquake; Aftershock sequence; Fractal dimension; b value (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
http://link.springer.com/10.1007/s11069-017-2866-7 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:spr:nathaz:v:88:y:2017:i:1:d:10.1007_s11069-017-2866-7
Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/11069
DOI: 10.1007/s11069-017-2866-7
Access Statistics for this article
Natural Hazards: Journal of the International Society for the Prevention and Mitigation of Natural Hazards is currently edited by Thomas Glade, Tad S. Murty and Vladimír Schenk
More articles in Natural Hazards: Journal of the International Society for the Prevention and Mitigation of Natural Hazards from Springer, International Society for the Prevention and Mitigation of Natural Hazards
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().